Advertising


News

Statins ‘not likely to cause much muscle pain’: Study


Jolyon Attwooll


31/08/2022 4:03:13 PM

New research has challenged the widespread view of statins’ link with muscle pain, leading to calls for medication labels to be revised.

Statins
Only around one in 15 of muscle-related reports were due to taking statins, the study suggests.

Most muscle pain experienced by patients taking statins is unlikely to be caused by the medication, a new study published in The Lancet suggests.
 
Researchers for the study, which was published this week, conducted a meta-analysis of 23 randomised, double-blind trials involving the use of statins.
 
Of the trials included, 19 included more than 1000 patients, placebo controls, and an average follow-up period of four years.
 
Among the 62,028 patients taking statins, 27.1% (16,835) said they experienced muscle pain or weakness, compared to 26.6% in the control group (16,446 out of 61,912 individuals).
 
Researchers describe the ‘absolute excess risk’ of experiencing muscle symptoms in the first year in the group taking statins as equivalent to 11 per 1000 patients.
 
During the initial 12 months of statin therapy, only around one in 15 of the muscle-related reports were due to the medication, the study suggests – calculated as the equivalent of a 7% relative increase in pain or weakness compared to individuals in the placebo group.
 
After the first year of statin therapy, there was ‘no significant excess’ in first reports of muscle pain or weakness, the researchers concluded.
 
Four other studies looked at more intensive statin treatment, with the meta-analysis finding ‘some evidence that the proportional risk increase [for muscle symptoms] is higher for more intensive statin regimens than for moderate-intensity statin regimens’.
 
Researchers also found there a ‘persisting low risk of such symptoms’ after a year.
 
Data from more than 155,000 patients was included in the analysis.
 
Professor Colin Baigent is the Director of the Medical Research Council Population Health Research Unit at the University of Oxford and a joint lead author of the study.
 
‘The idea that statins may cause frequent muscle pain has been a persistent belief among some patients and clinicians; however, our study confirms that the statin is rarely the cause of muscle pain in those taking statins,’ he said.
 
Professor Baigent also suggests that if a patient has muscle pain, then it should first be assumed it is not due to the statin – and that ‘statin therapy should continue until other potential causes have been explored’.
 
The study concludes that more than 90% of reports of muscle symptoms are not due to the statin.
 
‘The small risks of muscle symptoms are much lower than the known cardiovascular benefits,’ the authors write.
 
‘There is a need to review the clinical management of muscle symptoms in patients taking a statin.’
 
The analysis also found that those who experience muscle symptoms caused by statins usually carried on with their treatment.
 
‘This finding indicates that most of the episodes of muscle pain or weakness caused by a statin were clinically mild,’ the researchers wrote.

Meanwhile, Dr Christina Reith, Senior Clinical Research Fellow at Oxford Population Health and another joint lead author of the study, says that while people on statin therapy ‘may develop’ muscle pain, it is important to note that people not on statins also commonly experience similar symptoms.
 
‘We hope that these results will help doctors and patients to make informed decisions about whether to start or remain on statin therapy, bearing in mind its known significant benefits in reducing the risk of cardiovascular disease,’ she said.

The study received funding from the British Heart Foundation, the UK’s Medical Research Council, and the Australian National Health and Medical Research Council.
 
Log in below to join the conversation.



cardiovascular disease cholesterol statins


newsGP weekly poll Have you been subjected to patient violence during your work as a GP?
 
68%
 
31%
Related



newsGP weekly poll Have you been subjected to patient violence during your work as a GP?

Advertising

Advertising


Login to comment